Nov 25, 2012
Since my diagnosis i have become very depressed and as a result have not been eating as much as I should and loosing weight at a steady rate. I am on atripla and my doctor gave me prozac to try and reduce the depression which she thinks will increase my appetite.
Do you have any suggestions for increasing appetite and gaining weight?
Response from Dr. Young
Hello and thanks for posting.
Your post raises a number of questions. First off, do you or your doctor think that the Atripla is the cause of the depression? If so, perhaps a switch to an alternative HIV regimen (switching out the efavirenz) would be a possible solution.
Next, if not, depression is a well known cause of anorexia and weight loss, so adding an anti-depressant medication like Prozac (and involvement with a therapist) can be helpful.
It's also worth asking if there are other reasons for weight loss- such as hyperthyroidism, malabsorption (associated with diarrhea), drug-induced anorexia (like associated with nicotine or other stimulants).
If anorexia is severe and not associated with any of the above, there are approved medications to address this- including megestrol (Megase) and dronabinol (Marinol).
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- Vomiting After Getting A Tattoo Worried I Have HIV
- Can Oral Thrush Cause Enlarged Lymph Nodes?
- Does Washing Up After Sex Prevent Std's?
- Std Cause A Rash Around Mouth And Nose
- Bruise And Cut On Testicles And Hiv Transmission
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.